Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Wilmington, OH

February 25, 2001Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Feb 25, 2001, 2:55 AM EST for Ripley County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 2001, 2:55 AM EST (07:55 UTC)
Expired
Feb 25, 2001, 3:25 AM EST
In force
30 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 3:00 AM ESTThunderstorm Wind 50 EOsgood, INTwo trees were knocked down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 621 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
621 m²/s²
0-3 km storm-relative helicity
772 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS51 KILN 250754
SVRILN
INC137-250825-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
255 AM EST SUN FEB 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 325 AM EST...

* AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
  OSGOOD TO 14 MILES SOUTHWEST OF VERSAILLES....OR ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF BATESVILLE TO 12 MILES NORTH OF
  MADISON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VERSAILLES...
  OSGOOD...
  MILAN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

HICKMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:10 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 24, 9:10 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
910 PM EST SAT FEB 24 2001

LLVL FLOW HAS MAINTAINED A SLIGHT EASTERLY COMPONENT THIS
EVENING...WITH THE BONDARY LAYER REMAINING RELATIVELY DRY OVER ALL
BUT THE FAR SOUTH AND WEST PORTION OF THE CWFA.  STILL...THE
ATMOSPHERE HAS MOISTENED UP SUBSTANTIALLY PER 1+ INCH PWAT ON 00Z
SOUNDING.  AS TREMENDOUS FORCING FOR LIFT COMES INTO PLAY
OVERNIGHT...ESPLY IN THE LLVLS...WIDESPREAD RAIN WL DVLP.
INSTABILITY NOT PROGGED TO BE AS HIGH IN OUR AREA AS THAT WHICH IS
SUPPORTING WIDESPREAD DEEP CONVECTION UPSTREAM...BUT THUNDER WL CONT
GIVEN INTENSE DYNAMICS AND CONTD WEAK INSTABILITY.  TEMPS STILL IN
THE 60S OVER THE SOUTHERN 1/3...AND HV BEEN SLOWLY RISING OVER THE
NORTH.  PREV TEMPS FCST APPEARS IN GD SHAPE...AND PLAN ONLY SOME
WORDING ADJUSMENTS.

00Z UA ANALYSIS INDCS AREA OF 70-75 KNOT H8 WINDS EVEN LARGER THAN
FCST BY THE ETA.  THE LLJ IS PROGGED TO STRENGTHEN OVERNIGHT TO 80+
KNOTS AT H8...60 KNOTS AT 925.  WINDS HV BEEN WELL BELOW ADVSRY
CRITERIA THIS EVE IN UPGLIDE/WAA PATTERN...HWVR EITHER CONVECTIVE
PRECIPITATION OR POST FRONTAL SUBSIDENCE WL MIX DOWN THE STRONGER
WINDS.  WLE KEEP WIND HEADLINE AS ADVISORY FOR NOW...AS DAMAGING WIND
THREAT LIKELY BEST COVERED BY SVR'S.

.ILN...WIND ADVISORY TONIGHT AND SUNDAY FOR THE ENTIRE AREA.

JOHNSTONE

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.